Advances in Applied Probability

SIR epidemics with stages of infection

Claude Lefèvre and Massimiliano Giorgio

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper we are concerned with a stochastic model for the spread of an epidemic in a closed homogeneously mixing population when an infective can go through several stages of infection before being removed. The transitions between stages are governed by either a Markov process or a semi-Markov process. An infective of any stage makes contacts amongst the population at the points of a Poisson process. Our main purpose is to derive the distribution of the final epidemic size and severity, as well as an approximation by branching, using simple matrix analytic methods. Some illustrations are given, including a model with treatment discussed by Gani (2006).

Article information

Source
Adv. in Appl. Probab., Volume 48, Number 3 (2016), 768-791.

Dates
First available in Project Euclid: 19 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.aap/1474296314

Mathematical Reviews number (MathSciNet)
MR3568891

Zentralblatt MATH identifier
1352.92159

Subjects
Primary: 60J20: Applications of Markov chains and discrete-time Markov processes on general state spaces (social mobility, learning theory, industrial processes, etc.) [See also 90B30, 91D10, 91D35, 91E40]
Secondary: 60K15: Markov renewal processes, semi-Markov processes 92D30: Epidemiology

Keywords
Epidemic model final size and severity phase-type distribution Markovian or semi-Markovian infection process matrix analytic method

Citation

Lefèvre, Claude; Giorgio, Massimiliano. SIR epidemics with stages of infection. Adv. in Appl. Probab. 48 (2016), no. 3, 768--791. https://projecteuclid.org/euclid.aap/1474296314


Export citation

References

  • Andersson, H. and Britton, T. (2000). Stochastic Epidemic Models and their Statistical Analysis (Lecture Notes Statist. 151). Springer, New York.
  • Ball, F. (1986). A unified approach to the distribution of total size and total area under the trajectory of infective in epidemic models. Adv. Appl. Prob. 18, 289–310.
  • Ball, F. and Clancy, D. (1995). The final outcome of an epidemic model with several different types of infective in a large population. J. Appl. Prob. 32, 579–590.
  • Ball, F. and Donnelly, P. (1995). Strong approximations for epidemic models. Stoch. Process. Appl. 55, 1–21.
  • Bean, N. G., Kontoleon, N. and Taylor, P. G. (2008). Markovian trees: properties and algorithms. Ann. Operat. Res. 160, 31–50.
  • Black, A. J. and Ross, J. V. (2015). Computation of epidemic final size distributions. J. Theoret. Biol. 367, 159–165.
  • Çinlar, E. (1975). Introduction to Stochastic Processes. Prentice-Hall, Englewood Cliffs, NJ.
  • Daley, D. J. and Gani, J. (1999). Epidemic Modelling: An Introduction. Cambridge University Press.
  • Gani, J. (2006). A counter-intuitive result in the AIDS epidemic. Math. Scientist 31, 60–62.
  • Gani, J. and Purdue, P. (1984). Matrix-geometric methods for the general stochastic epidemic. IMA J. Math. Appl. Med. Biol. 1, 333–342.
  • Hautphenne, S. and Latouche, G. (2012). The Markovian binary tree applied to demography. J. Math. Biol. 64, 1109–1135.
  • He, Q.-M. (2014). Fundamentals of Matrix-Analytic Methods. Springer, New York.
  • House, T., Ross, J. V. and Sirl, D. (2013). How big is an outbreak likely to be? Methods for epidemic final-size calculation. Proc. R. Soc. London A 469, 20120436.
  • Latouche, G. and Ramaswami, V. (1999). Introduction to Matrix Analytic Methods in Stochastic Modeling. Society for Industrial and Applied Mathematics, Philadelphia, PA.
  • Lefèvre, C. and Picard, P. (1993). An unusual stochastic order relation with some applications in sampling and epidemic theory. Adv. Appl. Prob. 25, 63–81.
  • Lefèvre, C. and Utev, S. (1999). Branching approximation for the collective epidemic model. Methodol. Comput. Appl. Prob. 1, 211–228.
  • Limnios, N. and Oprişan, G. (2001). Semi-Markov Processes and Reliability. Birkhäuser, Boston, MA.
  • Neuts, M. F. and Li, J.-M. (1996). An algorithmic study of SIR stochastic epidemic models. In Athens Conference on Applied Probability and Time Series Analysis, Vol. 1, Springer, New York, pp. 295–306.
  • Picard, P. and Lefèvre, C. (1990). A unified analysis of the final size and severity distribution in collective Reed–Frost epidemic processes. Adv. Appl. Prob. 22, 269–294. \endharvreferences